Double Jeopardy: Supportive Care Side Effects

March 9, 2012
Ellen Greenlaw

CURE, Supplement 2012, Volume 11, Issue 0

What to do when treatments for side effects have their own side effects.

For decades, a cancer diagnosis was immediately associated with chemotherapy or radiation treatment—and the intense side effects of those therapies. That association has subsided, thanks to the introduction of supportive care medications that can relieve some, but not all, side effects of cancer therapy. However, like many medications, the drugs used to relieve those side effects sometimes have side effects of their own, and they can vary significantly among individuals.

The good news: Patients who must cope with the effects of medications designed to reduce cancer treatment side effects (often called “co-toxicities”) may benefit from complementary therapies that ease this cascading effect.

“We never really know what kind of side effects a drug will cause for an individual patient until we try it,” says Kimberly Stump-Sutliff, an oncology nurse who worked with cancer patients for 16 years and is now associate medical editor for the American Cancer Society.

While this can be a frustrating process, Stump-Sutliff adds that when patients and doctors work together, they can usually find a viable solution. “A good healthcare provider will keep exploring alternatives to find something that works. The goal is to ease [treatment] side effects without causing more problems.”

These days, additional options to help ease the side effects of supportive care treatments may include non-drug, complementary therapies, such as acupuncture, hypnosis and relaxation techniques.

“In most cases, we use these complementary treatments in addition to supportive medications as a way to lower the dose of the medication and more effectively minimize side effects,” says Richard Lee, MD, medical director of the integrative medicine program at M.D. Anderson Cancer Center in Houston.

Many patients are concerned about the nausea and vomiting that sometimes result from cancer treatment. But while antiemetics are very effective at preventing or minimizing gastrointestinal side effects, in a small percentage of patients, they can occasionally cause mild to moderate symptoms, such as headache, dry mouth, fatigue, weight gain and dizziness. Patients who are looking for complementary options to use in addition to these medications may consider acupuncture, acupressure, hypnosis or behavioral therapy.

“What hypnosis and other relaxation therapies do is empower patients with a tool to reduce their symptoms by experiencing a deeply relaxed state,” says Gary Elkins, PhD, who is director of the clinical psychology program and runs the Mind-Body Medicine Research Laboratory at Baylor University in Waco, Texas. “These techniques can also help patients foster a more positive attitude during their treatment.”

Elkins adds that, while these strategies are often most effective when started before cancer treatment begins, they can be beneficial at any time during treatment.

The tingling, numbness, burning or pain of peripheral neuropathy (nerve damage), a result of some cancer treatments, can be a challenge for many patients. In some cases, the neuropathy is so severe that patients must delay treatment. Neuropathy is commonly treated with antidepressants, anticonvulsants, steroids and opioids, all of which could have side effects of their own, such as nausea, insomnia, dizziness, weight gain, fatigue, dry mouth, constipation, diarrhea, mood changes, increased blood pressure and headaches.

Although treatments for these secondary symptoms work well for many patients, some may choose to deal with their co-toxicities by integrating complementary therapies, such as nutritional methods to reduce nausea, constipation and diarrhea; behavioral methods to manage dizziness and mood changes; or pharmacologic and biologic treatments to handle dry mouth, headaches and weight gain.

Mouth sores are another painful symptom of some cancer treatments. But patients who use some over-the-counter and prescription treatments may experience side effects of those medications. For example, topical anesthetics such as lidocaine can cause nausea, stinging, dizziness and drowsiness; and, in rare cases, benzocaine may cause a potentially fatal drop in blood oxygen. Mucosal-coating agents such as Kaopectate (bismuth subsalicylate) could cause gastrointestinal problems; analgesics such as opioid drugs can cause constipation and nausea; and the growth factor Kepivance (palifermin) may cause fever, breathing problems, swelling and joint pain.

“If a patient is having a lot of mouth pain, sometimes a narcotic is prescribed,” says Stump-Sutliff. And with some narcotics may come constipation, nausea and drowsiness.

Patients may be able to mitigate nausea and constipation through diet. Some suggestions for dealing with nausea include eating bland foods, consuming more small meals and fewer large ones, avoiding foods with strong odors and sucking on ice chips or sipping fluids during the day. For help with managing constipation, experts suggest exercising, increasing fluids and eating more high-fiber fruits, vegetables and whole grains.

“What hypnosis and other relaxation therapies do is empower patients with a tool to reduce their symptoms by experiencing a deeply relaxed state…These techniques can also help patients foster a more positive attitude during their treatment.”

Some of the more serious side effects of cancer treatment lead to low blood cell counts, including anemia (low red blood cells), leukopenia (low white blood cells) and thrombocytopenia (low platelet counts). These conditions are associated with a higher risk of fatigue, infection and bleeding. However, the drugs used to help increase blood counts aren’t totally benign.

“The drugs for neutropenia [a type of leukopenia], called white blood cell growth factors, can cause deep, aching bone pain,” Stump-Sutliff says. “Fortunately, the pain usually responds well to over-the-counter pain relievers.” Patients should check with their healthcare provider before taking over-the-counter medications because they could interfere with treatment.

In rare cases, medications for anemia can cause heart attacks and blood clots, and in some cases the medication for thrombocytopenia can cause fluid retention, shortness of breath, anemia and heart rhythm problems.

Patients may be able to prevent or reduce complications by getting plenty of rest, limiting exposure to germs, avoiding injury and eating a balanced diet.

Many cancer patients report feeling fatigued during treatment, and yet the causes and symptoms can vary among individuals, making it difficult to identify an ideal treatment strategy.

Many cancer patients report feeling fatigued during treatment, and yet the causes and symptoms can vary among individuals, making it difficult to identify an ideal treatment strategy. However, studies have found that increasing physical activity in conjunction with other treatments can help improve fatigue.

“Exercise is often overlooked as a treatment for fatigue, but studies have shown that patients who exercise not only have increased energy but also improved mood and quality of life,” Lee says. If patients can engage in physical activity, they should work toward exercising three or four times a week for 30 to 40 minutes. Lee adds that patients who are very weak may benefit from working with a physical therapist or a personal trainer to get started. Experts say it’s always best to develop an exercise plan with a healthcare provider.

“Exercise definitely helped with my fatigue,” says Diane Cotting of Newton, Mass., whose determination to continue rowing after breast cancer helped her get through treatment. Although there were days when she didn’t feel like getting out of bed, Cotting relied on the support of her coach and friends to keep her going. “If my friends were waiting for me at the gym, I knew I had to show up.”

Hypnosis, mind-body exercises, such as yoga, and cognitive behavioral therapy can also help reduce fatigue for some patients. “We’ve found that people who are more emotionally distressed or anxious during cancer treatment often have more fatigue,” Elkins says. “So, when people learn a tool to help them relax, their fatigue is often decreased.”

Ultimately, how patients respond to supportive care treatments and the side effects they may experience vary widely. Patients should be aware of the likelihood that certain supportive care medications could produce side effects. Similarly, patients should know the same information for complementary therapies.

“The most important thing is to discuss your options with your healthcare provider and make sure the benefits outweigh the potential problems,” Stump-Sutliff says.